Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 69, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at May 14, 2008, 1:42 PM CDT for Saint Landry Parish, Saint Martin Parish, Louisiana. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2008, 1:42 PM CDT (18:42 UTC)
- Expired
- May 14, 2008, 2:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 1:45 PM CDT | TSTM WND DMG | Arnaudville, LA | TREES BLOWN DOWN. |
| May 14, 1:54 PM CDT | HAIL 1 | Krotz Springs, LA | 1 INCH HAIL REPORTED BY SAINT LANDRY SHERIFFS DEPARTMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1534 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 494 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 9.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLCH 141842
SVRLCH
LAC097-099-141915-
/O.NEW.KLCH.SV.W.0069.080514T1842Z-080514T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
142 PM CDT WED MAY 14 2008
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL ST. LANDRY PARISH IN CENTRAL LOUISIANA...
THIS INCLUDES...KROTZ SPRINGS...ARNAUDVILLE...
EXTREME NORTH CENTRAL ST. MARTIN PARISH IN SOUTH CENTRAL
LOUISIANA...
* UNTIL 215 PM CDT
* AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ARNAUDVILLE...AND MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
KROTZ SPRINGS BY 150 PM CDT...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT WEDNESDAY
AFTERNOON FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.
LAT...LON 3047 9165 3041 9195 3052 9200 3066 9174
3063 9173 3062 9174 3056 9175 3053 9173
3051 9174 3050 9169
TIME...MOT...LOC 1842Z 244DEG 35KT 3050 9185
$$
06What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 11:23 AM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, May 14, 11:23 AM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1123 AM CDT WED MAY 14 2008
.UPDATE...
UPDATED FORECAST TO INCLUDE HARDIN COUNTY WITHIN TOR WATCH 319.
ALSO BUMPED UP POPS AND SVR WORDING FOR INLAND SE TX ZONES AS
WELL. LARGE SUPERCELL RIGHT TURNING AND WILL AFFECT TYLER AND
HARDIN COUNTIES WITHIN THE NEXT HOUR. ALL OTHER PARAMETERS ON TRACK.
DML
&&
.PREV DISCUSSION... /ISSUED 1036 AM CDT WED MAY 14 2008/
UPDATE...
TOR WATCH 319 CONTINUES TILL 3 PM. LATEST TRENDS SHOW SVR/TOR TSTM
A COUPLE OF COUNTIES WEST OF AREA THAT COULD AFFECT INLAND SE TX
COUNTIES WITHIN A COUPLE OF HOURS IF THEY HOLD TOGETHER. STILL
EXPECT ADDITIONAL DEVELOPMENT WITHIN THIS WATCH AREA THROUGH THIS
AFTERNOON. BUMPED UP POPS TO 60% WITH HEAVY RAIN AND GUSTY WINDS
WORDING...AND LOWER TEMPS THERE A COUPLE OF DEGREES DUE TO THE
IMPENDING OVC DECK AHEAD OF THESE SVR TSTMS.
DML
MARINE...
SCEC CONTINUES FOR 20-60NM ZONES...FOR SEAS 4 TO POSSIBLY 6 FEET.
DML
PREV DISCUSSION... /ISSUED 807 AM CDT WED MAY 14 2008/
DISCUSSION...QUICK UPDATE TO THE FORECAST FOR NEWLY ISSUED
TORNADO WATCH ISSUED FOR THE TEXAS LAKES AND PART OF CENTRAL
LOUISIANA UNTIL 20Z OR 3 PM. TWEAKED POPS JUST A LITTLE FOR
TODAY...BUT OTHERWISE NO OTHER CHANGES.
PREV DISCUSSION... /ISSUED 552 AM CDT WED MAY 14 2008/
DISCUSSION...WATER VAPOR SATELLITE/UPPER AIR ANALYSIS THIS
MORNING SHOWED UPPER RIDGE CENTERED NEAR THE TIP OF THE
YUCATAN...WITH A MEAN UPPER TROF AXIS FROM THE UPPER MIDWEST TO
THE DESERT SOUTHWEST. SHORTWAVE NOTED AT THE BASE OF THIS TROF
SPINNING TOWARD SOUTHWEST NEW MEXICO...WHILE SMALLER SCALE
PERTURBATIONS CONTINUE TO LIFT THROUGH THE SOUTHWEST FLOW ALOFT
BETWEEN THE UPPER TROF AND RIDGE.
AT THE SFC...LOW PRESSURE ANALYZED OVER SOUTHEAST NEW MEXICO WITH A
FRONTAL BOUNDARY EXTENDING TO THE EAST TO BETWEEN DALLAS AND
WICHITA FALLS...THEN NORTHEAST THROUGH SOUTHEAST OKLAHOMA AND ON
INTO MISSOURI.
KLCH 00Z RAOB SHOWED A PWAT OF 1.73 INCHES...WHICH IS FORECAST TO
CLIMB TO AOA 2 INCHES TODAY. THIS WOULD BE NEAR 2 STANDARD
DEVIATIONS ABOVE NORMAL FOR THIS TIME OF YEAR.
SEVERAL CONVECTIVE CLUSTERS HAVE BEEN ONGOING ACROSS THE SOUTHERN
PLAINS THIS MORNING...GENERALLY WITHIN THE AFOREMENTIONED SOUTHWESTERLY
FLOW BETWEEN THE UPPER RIDGE TO THE SOUTH AND UPPER TROF AXIS TO
THE WEST.
THOUGH THERE IS CONFIDENCE IN THE OVERALL SYNOPTIC FORECAST FOR THE
NEXT FEW DAYS...THE DEVIL IS IN THE MESOSCALE DETAILS. SHORTWAVE OVER
SW NM PROGGED TO LIFT OUT AND FILL OVER THE NEXT 24 TO 36 HRS...WHILE
HEIGHTS SLOWLY FALL OVER THE AREA AS RIDGE TO THE SOUTH IS PROGRESSIVELY
ERODED. MEANWHILE...FRONTAL BOUNDARY WILL CONTINUE TO MAKE SLOW
BUT STEADY PROGRESS TO THE SOUTHEAST. MOIST AND GENERALLY UNCAPPED
AIRMASS WILL REMAIN IN PLACE TO THE SOUTH OF THE FRONTAL BOUNDARY
TODAY...WITH CONVECTIVE ACTIVITY DEPENDENT ALMOST ENTIRELY ON
DIFFICULT TO FORECAST MESOSCALE BOUNDARIES...WEAK PERTURBATIONS
MOVING THROUGH THE FLOW ALOFT...OR PROPAGATION/MOVEMENT OF UPSTREAM
CONVECTION INTO THE AREA.
INHERITED FORECAST HAD 30 TO 50 POPS FOR TODAY SOUTH TO
NORTH...AND THAT CONTINUES TO LOOK GOOD ABSENT ANYTHING CONCRETE
FOR ME TO HANG MY HAT ON...OTHER THAN TO SAY NORTHERN AREAS WILL
HAVE A BETTER SHOT BEING CLOSER TO THE RING OF FIRE.
SPC HAS AREA WITHIN SLIGHT RISK ON THE DAY ONE OUTLOOK...AND THAT
IS REASONABLE GIVEN THE SHEAR ENVIRONMENT. WILL ALSO HAVE TO BE
ALERT FOR LOCALIZED HEAVY RAINFALL/FLOODING EVENTS...SINCE THE
EXCEEDINGLY HIGH MOISTURE CONTENT OF THE ATMOSPHERE WILL RESULT IN
VERY EFFICIENT RAIN PRODUCING THUNDERSTORMS.
FOR TOMORROW...EVEN THOUGH THE SHORTWAVE WILL HAVE LIFTED
OUT...MEAN TROF AXIS WILL REMAIN TO THE WEST...KEEPING THE
SOUTHWESTERLY FLOW ALOFT IN PLACE. IN ADDITION...FRONTAL BOUNDARY
WILL CONTINUE DRAW CLOSER TO THE AREA THROUGH THE DAY...AND FINALLY
PROGRESSING THROUGH THE AREA THURSDAY NIGHT. LIKELY POPS ARE ON
TARGET AS THE AXIS OF CONVECTIVE DEVELOPMENT SHOULD SHIFT FARTHER
TO THE SOUTH. INCREASED RAIN CHANCES A LITTLE THURSDAY...AND
THURSDAY NIGHT WITH THE SURFACE BOUNDARY PASSING THROUGH. LEFT
FRIDAY ALONE FOR THE TIME BEING...THOUGH A LINGERING CHANCE MAY BE
WARRANTED OVER SOME INLAND AREAS IN ADDITION TO THE COASTAL WATERS
THAT ALREADY HAVE A SLIGHT CHANCE.
THE WEEKEND LOOKS FINE AS SFC HIGH PRESSURE SETTLES IN BEHIND THE
FRONT. FORECAST BEYOND THIS IS FRAUGHT WITH UNCERTAINTY...THOUGH I
GENERALLY FOLLOWED THE ECMWF...WHICH SHOWS A WARMING PATTERN EARLY
NEXT WEEK WITH MINIMAL RAIN CHANCES.
AVIATION...CLOUDS GENERALLY VFR TODAY...WITH PERIODS MVFR THIS
MORNING. SHRA/TSRA POSSIBLE TODAY...BUT LOW CONFIDENCE IN TIMING
AND PLACEMENT PREVENT INSERTING ANYTHING OTHER THAN VICINITY...EXCEPT
KAEX WHERE A PROB GROUP WAS USED FOR THIS AFTERNOON.
MARINE...MODEST SOUTHERLY FETCH WILL CONTINUE UNTIL FRONT PASSES
THROUGH COASTAL WATERS THURSDAY NIGHT INTO FRIDAY MORNING. HOISTED
SCEC FOR WATERS BEYOND 20NM FOR TODAY...AND WILL REMAIN NEAR THIS
THRESHOLD UNTIL FROPA. MODEST OFFSHORE FLOW WILL DEVELOP IN THE
WAKE OF THE FRONT...WITH WINDS AND SEAS BOTH SUBSIDING OVER THE
WEEKEND AS SFC HIGH PRESSURE PREVAILS.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 85 76 85 65 / 50 30 70 50
KBPT 84 75 84 64 / 60 30 70 40
KAEX 82 73 83 61 / 60 40 70 40
KLFT 85 73 85 65 / 40 30 70 50
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL 3 PM WEDNESDAY FOR THE FOLLOWING ZONES:
BEAUREGARD...RAPIDES...AND VERNON.
TX...TORNADO WATCH UNTIL 3 PM WEDNESDAY FOR THE FOLLOWING ZONES:
HARDIN...JASPER...NEWTON...AND TYLER.
GM...NONE.
&&Hazardous weather outlook, May 14, 6:03 AM CDT, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 603 AM CDT WED MAY 14 2008 GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182- 201-215-216-151115- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 603 AM CDT WED MAY 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SHOWER AND THUNDERSTORM CHANCES WILL INCREASE TODAY AS SEVERAL SHORTWAVES MOVE OVER THE AREA IN SOUTHWESTERLY FLOW ALOFT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA TODAY AND TONIGHT. THE PRIMARY THREATS FROM ANY SEVERE STORMS THAT DEVELOP WOULD BE LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOES CANNOT BE RULED OUT. IN ADDITION...DEEP MOISTURE OVER THE AREA WILL RESULT IN THE POTENTIAL FOR SOME STORMS TO PRODUCE HEAVY RAINS. LOCALIZED FLOODING COULD BE POSSIBLE...ESPECIALLY IN URBAN AREAS AND WHERE TRAINING STORMS OCCUR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THURSDAY INTO THURSDAY NIGHT...UNTIL A COLD FRONT MOVES THROUGH THE AREA LATE THURSDAY NIGHT INTO FRIDAY MORNING. THE SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE THURSDAY AND THURSDAY NIGHT...AS WILL THE CHANCE FOR LOCALLY HEAVY RAINFALL. DRY WEATHER WILL RETURN BEHIND THE FRONT AND THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH THURSDAY NIGHT. 13
In the hours before
Local storm report, May 14, 12:41 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1241 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM FUNNEL CLOUD WARREN 30.61N 94.41W
05/14/2008 TYLER TX PUBLIC
FUNNEL CLOUD BRIEFLY TOUCHED DOWN JUST OUTSIDE OF WARREN.
PUBLIC REPORT RELAYED BY TYLER COUNTY S.O.
&&
DMLThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 2:54 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard | 36 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.